Skip to main content
×
Home
    • Aa
    • Aa

Numerical solution of an evolution equation with a positive-type memory term

  • W. McLean (a1) and V. Thomée (a2)
Abstract
Abstract

We study the numerical solution of an initial-boundary value problem for a Volterra type integro-differential equation, in which the integral operator is a convolution product of a positive-definite kernel and an elliptic partial-differential operator. The equation is discretised in space by the Galerkin finite-element method and in time by finite differences in combination with various quadrature rules which preserve the positive character of the memory term. Special attention is paid to the case of a weakly singular kernel. Error estimates are derived and numerical experiments reported.

    • Send article to Kindle

      To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle.

      Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

      Find out more about the Kindle Personal Document Service.

      Numerical solution of an evolution equation with a positive-type memory term
      Available formats
      ×
      Send article to Dropbox

      To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Dropbox account. Find out more about sending content to Dropbox.

      Numerical solution of an evolution equation with a positive-type memory term
      Available formats
      ×
      Send article to Google Drive

      To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your Google Drive account. Find out more about sending content to Google Drive.

      Numerical solution of an evolution equation with a positive-type memory term
      Available formats
      ×
Copyright
References
Hide All
[1] P. L. Butzer and R. J. Nessel , Fourier Analysis and Approximation (Birkhäuser Verlag, 1971).

[3] P. G. Ciarlet , The Finite Element Method for Elliptic Problems (North-Holland, Amsterdam, 1978).

[4] M. Crouzeix and V. Thomée , “The stability in Lp and of the L2 projection onto finite element function spaces”, Math. Comp. 48 (1987) 521532.

[5] C. M. Dafermos and J. A. Nohel , “Energy methods for nonlinear hyperbolic Volterra integro-differential equations”, Comm. Partial Differential Equations 4 (1979) 219278.

[6] J. Douglas and T. Dupont , “Galerkin methods for parabolic equations”, SIAM J. Num. Anal. 7 (1970) 575–526.

[8] P. Grisvard , “Caractéisation de quelques espaces d'interpolation”, Arch. Rational Mech. Anal. 25 (1967) 4063.

[9] J. L. Lions and E. Magenes , Non-Homogeneous Boundary Value Problems and Applications I (Springer Verlag, Berlin, Heidelberg, New York, 1972).

[10] S.-O. Londen , “On an integrodifferential Volterra equation with a maximal monotone mapping”, J. Differential Equations 27 (1978) 405420.

[11] J.-C. López-Marcos , “A difference scheme for a nonlinear partial integrodifferential equation”, SIAM J. Numer. Anal. 27 (1990) 2031.

[14] R. C. MacCamy and J. S. W. Wong , “Stability theorems for some functional equations”, Trans. Amer. Math. Soc. 164 (1972) 137.

[16] J. M. Sanz-Serna , “A numerical method for a partial integro-differential equation”, SIAM J. Numer. Anal. 25 (1988) 319327.

[17] I. H. Sloan and V. Thomée , “Time discretization of an integro-differential equation of parabolic type”, SIAM J. Numer. Anal. 23 (1986) 10521061.

[18] O. J. Staffans , “On a nonlinear hyperbolic Volterra equation”, SIAM J. Math. Anal. 11 (1980) 793812.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The ANZIAM Journal
  • ISSN: 1446-1811
  • EISSN: 1446-8735
  • URL: /core/journals/anziam-journal
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×
MathJax

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 101 *
Loading metrics...

Abstract views

Total abstract views: 136 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 17th October 2017. This data will be updated every 24 hours.